Ask a doctor

Sore Neck After 90 Units of Botox? Am I Just Anxious?

I had 90 units of botox in my forehead, between eyes and crows feet 4 days ago. the following day I got very nervous about doing this and not seeing results until 7 days later. I had a lump in my throat from nervousness. My neck has been sore for the past 2 days now. Could the botox have migrated to my throat? Or is this a coincidence from anxiety. I'm nervous about something happening when the muscles paralyze. Is 90 units enough for panic about something serious happening to me. thanks

Doctor Answers (4)

Botox side effects

+1

If you received Dysport, 90 units would be an average dose for these areas.  However, if you actually received Botox, this seems a bit excessive.  Regardless of the feedback from panel members, it would seem prudent to report this to your injector for further follow up.  Having peace of mind will be of benefit.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Nervousness after 90 units of Botox

+1

Your symptoms may not be related to the Botox. However, if the lump in your throat is, and the neck soreness, which would be unusual, then at seven days, the symptoms might have peaked and will improve. Regardless you should see a neurologist for an evaluation and let your doctor who injected you with the botox know of your situation.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Sore Neck After 90 Units of Botox? Am I Just Anxious?

+1

90 units is almost an entire bottle of Botox (100 units) and is a large dose.  The sore throat and sore neck may be a side effect to the Botox and if not resolved in a day or so you might consider asking the MD that did the Botox injection.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

90 units of BOTOX is a very big dose for what you had treated.

+1

To give you some perspective, my typical treatment dose is 33 units of BOTOX.  So 90 units is significantly more than this by almost a factor of 3.  It is my experience that as the dose increases, so do systemic side effects.  This can include difficulty swallowing which you are interpreting as a "lump" in your throat.  The soreness in the neck may be due to activation of compensatory muscles that you don't typically use.  Based on your symptoms and the size of the dose of BOTOX you received, it is reasonable to assume that all of your symptoms are due to the systemic side effects of BOTOX.  These symptoms are very bothersome to individuals who experience them and can last several months.  

Obviously, don't have a treatment this large again.  Talk with your doctor about what is going on.  Recognize that he or she may never have seen this type of complication before.  You injecting physician may try to dismiss your symptoms.  If necessary, see a neurologist for an assessment.  While there is no specific treatment, there are some steps that can be taken such as sleeping sitting up or tilting up your bed which can help some of the night time symptoms.  The anxiety is present because your body is dealing with low grade botulism poisoning.  Because your symptoms might get a little worse, I strongly recommend that you contact your personal internist for advice and appropriate referrals if the physician who did your treatment is not prepared to take your symptoms seriously.

You will get better with the support of your doctors but your concern is totally appropriate.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.